Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Should I start meds?
Apr 8, 2006

I am a black male, 44yrs old, and HIV+ since 1994(I beleive I was positive as early as 1985). My cd4 count is 580 and my vl is 10,000. My first primary care physician wanted to start me on meds (Sustiva and Epzicom)earlier this year 2006. Two pills once a day at night. She said that my percentages (CD4 were dropping from 17% to 14%. I had no opportunistitic infections, although I did have several severe sinus infections. I got scared, didn't start any meds and now I'm with another doctor. I feel comfortable with him, but I didn't tell him about my previous doctor or her diagnosis. My new doctor is taking a wait and see approach. He started me on Androgel for my hypogonadism , and I fell great. I am 6'2" and weight 180#s. Should I be on meds since my percentages are dropping? I am scared about side effects and neuropathy, etc.

Response from Dr. Young

Thanks for your post.

Your situation is not too unusual. The decision to start medications for HIV can be filled with apprehension and downright fear.

First off, I don't believe that any single test (in aysmptomatic patients) warrants starting medications. I always like to confirm values that meet thresholds for starting, or analyze the trends in the changes-- just like your first doctor.

Now, that said, a CD4% less than 15 actually meets CDC criteria for AIDS-- this is somewhat controversial, but in patients who are willing and able to take medications (and if confirmed by repeat testing), I'd recommend starting medications. This position is reinforced by your hypogonadism and need to use testosterone replacement-- a disease that is more common among my patients with lower CD4s.

Your reluctance to start, given the fear of side effects is understandable. Paradoxically, recent data from our HOPS study (presented at CROI 2006 by Ken Lichtenstein) shows that the risk for some side effects, including lipoatrophy and peripheral neuropathy irreversibly goes up as one waits longer to start medications (meaning having a lower CD4 count nadir)-- if this interpretation is corrrect, than postponing therapy might actually increase the likelihood that you'll have the very side effects that you're trying to avoid.

Abacavir/3TC ("Epzicom" or Kivexa") with efavirenz (Sustiva, Stocrin) is typically a very well tolerated regimen and has low risk of significant complications or side effects. I agree with your doctor's choice, insomuch as persons of black African descent are at lower risk of developing abacavir allergic reaction ("hypersensitivity reaction")-- the combo should be well tolerated in your situation.

All this doesn't mean that you have to start medications immediately-- further monitoring in the short term and evaluating the symptom response to testosterone would be ok for a few months. I'd only lower your threshold and fear of starting if I could.

Good luck, BY



Previous
good numers but still feel bad
Next
Drug Frequency

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement